Maryland, 2004

Lightning Strike in Maryland, May 21, 2004

May 21, 2004 · NWS LWX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 9:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 21, 9:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI MAY 21 2004

.UPDATE...
BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS PUSHING EAST THRU
HEART OF FCST AREA AS OF 02Z. OUTFLOW IS MOVING AHEAD OF CONVECTION
ACROSS NRN HALF OF FCST AREA. MORE CELLULAR CONVECTION IS DEVELOPING
ACROSS SRN HALF WHERE A DEEP AND EXTENSIVE WELL OF 3000+ J/KG CAPE
PERSISTS ON LAPS ANALYSIS. STORMS ARE SLOWER MOVING ACROSS SRN PART
OF FCST AREA...POSING MORE OF A HAIL/FLASH FLOOD POTENTIAL PROBLEM.
BEHIND THE MCS...A LARGE AREA OF STRATIFORM RAIN WILL ALSO MOVE
ACROSS THE HIGHER TERRAIN. WITH WATCH EXPIRATION AT 03Z...WILL OPT
TO DELAY UPDATE UNTIL THAT TIME. POP FORECAST WILL BE BASED ON RADAR
TRENDS AT THAT TIME. TEMPS STILL LOOK OK FOR NOW.

&&

.PREV DISCUSSION...
ISSUED AT 715 PM.
21Z MESOANALYSIS PLACES THE GUST FRONT FROM CENTRAL OHIO INTO
NORTHWEST PENNSYLVANIA. MESOLOWS WERE LOCATED EAST OF COLUMBUS OHIO
AND SOUTHWEST OF ERIE PENNSYLVANIA. A REMNANT OUTFLOW BOUNDARY WAS
LOCATED ACROSS SOUTHERN VIRGINIA.

AS THE NORTHERN PORTION OF THE MCS CONTINUES TO RACE ACROSS CENTRAL
PENNSYLVANIA...THE MESOLOW WHICH WAS EAST OF COLUMBUS OHIO HAS BEGUN
TO SHIFT INTO SOUTHWEST PENNSYLVANIA. THIS MAY BECOME THE NEW
NORTHERN BOOKEND TO THE COMPLEX WITH TIME...AS IT CONTINUES ON A
EAST-NORTHEAST TREK.

IF THE SYSTEM CONTINUES TO SHOW SIGNS OF REORIENTING A BIT
EAST-NORTHEAST...TRAINING WILL OCCUR OVER OUR NORTHWEST FORECAST
AREA. WITH 1HR MARFC FFG 1.5-2 A SHORT FUSED FLOOD WATCH MAY BE
CONSIDERED.

SCATTERED STORMS HAVE DEVELOPED AHEAD OF THE LINE ACROSS NORTHERN
WEST VIRGINIA...AND ARE BEING INGESTED INTO THE LINE. THIS WILL
PRESENT A SHORT TERM TORNADO THREAT WITH TIME...AS ROTATION
INCREASES ON THE LEADING EDGE OF THE COMPLEX.

LATE AFTERNOON ACARS SOUNDINGS SHOW A UNIFORM MID AND UPPER LEVEL
WIND FIELD WHICH WILL CONTINUE THE THREAT OF DAMAGING STRAIGHT LINE
WINDS AS THE COLD POOL PUSHES SOUTHEAST.

ROGOWSKI

***************622PM FORECAST DISCUSSION***************
.UPDATE...
LOOKING UPSTREAM...IT IS READILY APPARENT THAT POP FORECAST FOR
TONIGHT IS IN NEED OF A SIGNIFICANT UPWARD ADJUSTMENT. AIR MASS OVER
THE OH VALLEY...CENTRAL APPALACHIANS...AND WRN/SRN PARTS OF FCST
AREA CONTINUES TO DESTABILIZE IN THE WAKE OF EARLIER MCS ACTIVITY
AND AHEAD OF SEVERE LINEAR MCS CROSSING OH RIVER AT TIME. IT WOULD
APPEAR THAT THERE IS LITTLE TO STOP MCS FROM MOVING INTO AT LEAST NW
QUARTER OF FCST AREA. WILL GO WITH CATEGORICAL POP THERE...TAPERING
TO LIKELY OVER EASTERN ZONES AS CONFIDENCE DECREASES THAT MCS WILL
HOLD TOGETHER AS IT MOVES INTO PROGESSIVELY STABLE AIR OVER
DC/BALTIMORE METRO AREAS. OTHER MINOR CHANGES TO
SKY/WIND/TEMP/DEWPOINT WILL ALSO BE MADE. UPDATE WILL BE ISSUED SOON
AFTER NEW CONVECTIVE WATCH IS ISSUED...AND AGAIN WHEN WATCH NUMBER
233 EXPIRES.

ISSUED AT 253 PM...

TONIGHT AND SATURDAY...

AFTER OUR MORNING MCS THAT RAN ACROSS THE NORTHERN HALF OF OUR
FORECAST AREA...THE BOUNDARY HAS PUSHED TO OUR SOUTH AND WEST.
NORTHWEST WINDS RESIDE OVER THE AREA AT THE MOMENT WITH SOMEWHAT
DRIER AND MORE STABLE AIR AT THE LOW LEVELS.

DIFFERENT DOWN IN CENTRAL VIRGINIA AND POINTS SOUTH WHERE HIGH DEW
POINTS AND GOOD INSTAB WILL COMBINE WITH THE BOUNDARY FOR GOOD
CONVECTION. SEVERE THUNDERSTORM WATCH WILL SIT OVER THAT AREA UNTIL
THIS EVENING.

FOR THE REST OF THE NIGHT LOOK FOR LIGHT WINDS. THE BOUNDARY WILL
WASH OUT OVERNIGHT AND BY SATURDAY THE SW FLOW WILL RETURN WITH MORE
WARM HUMID WEATHER. ONLY TRIGGER AT THE MOMENT SEEMS TO BE A MORNING
WEAK SHORT WAVE. AT THE MOMENT IT LOOKS LIKE TRIGGERS FOR AFTERNOON
CONVECTION WILL BE LIMITED TO THE RIDGELINES. TRIMMED HIGH TEMPS
DOWN TO THE MID TO UPPER 80S. HAVE NOT HIT 90 YET AND SEE NO REASON
WHY TOMORROW WILL BE ANY DIFFERENT.

.LONG TERM...

SATURDAY NIGHT THROUGH FRIDAY...

UPPER RIDGE ACROSS THE SOUTHEAST WILL GRADUALLY FLATTEN OUT SATURDAY
NIGHT THROUGH MONDAY...AS A SERIES OF SHORTWAVES MOVES THROUGH THE
GREAT LAKES INTO NEW ENGLAND. DAYTIME H85 TEMPERATURES WILL CHANGE
LITTLE OVER THE PERIOD HOWEVER AND REMAIN NEAR 16 C. HIGH
TEMPERATURES SUNDAY AND MONDAY ARE EXPECTED TO BE IN THE 80S. ETA
AND GFS MODEL SOUNDINGS INDICATE AFTERNOON CAPES BOTH DAYS IN THE
1000 TO 1500 J/KG RANGE. WITH LITTLE FORCING SFC OR ALOFT TO TRIGGER
CONVECTION WILL INCLUDE SCATTERED THUNDERSTORMS EACH
AFTERNOON...ESPECIALLY OVER HIGHER TERRAIN. GFS AND ECMWF SHOW A
STRONGER TROUGH DEVELOPING OVER THE GREAT LAKES REGION LATE TUESDAY
AND WEDNESDAY WITH SFC COLD FRONT CROSSING THE CWA WEDNESDAY PER THE
GFS AND WEDNESDAY EVENING PER THE ECMWF. LEE SFC TROUGH AHEAD OF
THIS SYSTEM HAS POTENTIAL TO TRIGGER AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY. TIMING OF THE COLD FRONT WEDNESDAY IN
QUESTION...AS THE OPERATIONAL  GFS PUSHES THE TROUGH FARTHER SOUTH
THAN MANY OF THE GFS ENSEMBLE MEMBERS. HAVE INCLUDED SCATTERED
THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING WITH COLD FRONT IN THE
VICINITY. LOWERED HIGH TEMPERATURES WEDNESDAY TO NEAR NORMAL...IN
THE UPPER 70S TO NEAR 80. H5 TROUGH FORECAST TO SLOWLY LIFT AND MOVE
OFF THE EAST COAST BY FRIDAY. KEPT CHANCE OF AFTERNOON THUNDERSTORMS
IN THE HIGHER TERRAIN BOTH DAYS FOR NOW...BUT THERE IS A HIGH DEGREE
OF UNCERTAINTY LATE IN THE PERIOD.

STRONG/SMITH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

MOORE
Hazardous weather outlook, May 21, 5:00 PM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT FRI MAY 21 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-221030-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
600 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND THE DISTRICT OF COLUMBIA.

.DAY ONE...

AT 600 PM...A LINE OF DANGEROUS SEVERE THUNDERSTORMS WAS MOVING
SOUTHEAST THROUGH PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA.
THIS COMPLEX OF STORMS HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THESE STORMS ARE MOVING VERY QUICKLY TO THE EAST AND
SOUTHEAST AT OVER 50 MPH.

THESE STORMS ARE MOVING THROUGH A VERY UNSTABLE AIRMASS OVER OHIO AND
WESTERN PENNSYLVANIA. AS THIS COMPLEX OF STORMS MOVES INTO WESTERN
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN
VIRGINIA...THEY WILL ENCOUNTER A MORE STABLE AIRMASS AND ARE EXPECTED
TO WEAKEN SOMEWHAT. HOWEVER...THESE STORMS MAY STILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PERHAPS LARGE HAIL
UP TO THE SIZE OF QUARTERS.

IF THIS LINE OF STORMS MAINTAINS ITS INTENSITY...SEVERE THUNDERSTORM
WATCHES AND WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE AREA THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

MANNING

In the hours before

Special weather statement, May 21, 8:48 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT FRI MAY 21 2004

VAZ025-036-037-220300-
ALBEMARLE VA-AUGUSTA VA-NELSON VA-
948 PM EDT FRI MAY 21 2004

...TORRENTIAL RAINS OCCURRING ACROSS CENTRAL VIRGINIA...

HEAVY THUNDERSTORMS ARE SLOWLY MOVING SLOWLY EAST ACROSS WEST
CENTRAL VIRGINIA. DOPPLER RADAR ALREADY SHOWS LOCATIONS ACROSS
SOUTHERN AUGUST COUNTY RECEIVING TWO AND A HALF INCHES OF RAIN.
RESIDENTS IN THESE AREAS SHOULD PREPARE FOR POSSIBLE FLOODING.
WARNINGS WILL BE ISSUED SHOULD THEY BECOME NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Special weather statement, May 21, 9:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT FRI MAY 21 2004

MDZ005>007-010-011-013-014-016>018-VAZ055>057-220500-
ANNE ARUNDEL MD-CALVERT MD-CARROLL MD-CHARLES MD-HARFORD MD-
HOWARD MD-KING GEORGE VA-NORTHERN BALTIMORE MD-PRINCE GEORGES MD-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
1039 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS...

AT 1040 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG TO AT TIMES SEVERE THUNDERSTORMS FROM WESTMINSTER TO
WASHINGTON DC TO FREDERICKSBURG. THESE STORMS ARE MOVING TO THE EAST
AT 35 MPH AND WILL AFFECT THE BALTIMORE METRO AREA AND SOUTHERN
MARYLAND.

AS THESE STORMS CONTINUE TO MOVE EAST THEY WILL PRODUCE 40 TO 50 MPH
WIND GUSTS...VERY HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL.

RESIDENTS SHOULD REMAIN ALERT IN CASE ADDITIONAL WARNINGS ARE NEEDED
FOR THESE STORMS.

MANNING
Local storm report, May 21, 10:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     RIVERTON                38.95N 78.20W
05/21/2004                   WARREN             VA   EMERGENCY MNGR

            3 TREES DOWN ON ROUTE 33

0910 PM     TSTM WND DMG     CROSS JUNCTION          39.32N 78.29W
05/21/2004                   FREDERICK          VA   EMERGENCY MNGR

            COUTNY-WIDE TREES DOWN

&&

MANNING
Local storm report, May 21, 10:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     MIDDLEBURG              38.97N 77.74W
05/21/2004                   LOUDOUN            VA   EMERGENCY MNGR

            TREES DOWNED

0940 PM     TSTM WND DMG     SHENANDOAH              38.49N 78.62W
05/21/2004                   PAGE               VA   FIRE DEPT/RESCUE

            TREES DOWNED ON POWERLINES.

0930 PM     TSTM WND DMG     DELAPLANE               38.92N 77.92W
05/21/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            MANY TREES DOWN IN NORTHERN END OF COUNTY.

0925 PM     TSTM WND DMG     BROADWAY                38.61N 78.80W
05/21/2004                   ROCKINGHAM         VA   FIRE DEPT/RESCUE

            TREES DOWNED.

0915 PM     TSTM WND DMG     WOODSTOCK VA            38.88N 78.52W
05/21/2004                   SHENANDOAH         VA   FIRE DEPT/RESCUE

            TREES DOWNED IN WOODSTOCK AND STRASBURG.

0840 PM     TSTM WND DMG     RIVERTON WV             38.74N 79.44W
05/21/2004                   PENDLETON          WV   AMATEUR RADIO

            3 TREES DOWN ON ROUTE 33

0830 PM     TSTM WND DMG     BERKELEY SPGS           39.63N 78.23W
05/21/2004                   MORGAN             WV   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWNED COUNTYWIDE.

0805 PM     TSTM WND DMG     BAYARD                  39.27N 79.37W
05/21/2004                   GRANT              WV   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN COUNTYWIDE.

&&

MANNING
Special weather statement, May 21, 10:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 PM EDT FRI MAY 21 2004

DCZ001-MDZ002>005-009-010-013-VAZ021-025>031-038>042-051>055-
WVZ048>055-220445-
ALLEGANY MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-CULPEPER VA-DISTRICT OF COLUMBIA DC-
FAIRFAX VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-STAFFORD VA-WARREN VA-
WASHINGTON MD-
1128 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 241 HAS EXPIRED AT 11PM. ALL SEVERE
THUNDERSTORM WARNINGS HAVE EXPIRED AS WELL. FLASH FLOOD WARNINGS
REMAIN IN EFFECT FOR NELSON AND AUGUSTA COUNTIES.

THE AREA OF SEVERE THUNDERSTORMS HAS WEAKENED...AND HAS MOVED
SOUTHEAST OF THE AREA. COMMUNITIES FROM CHARLOTTESVILLE TO
FREDERICKSBURG CAN EXPECT THUNDERSTORMS TO LINGER UNTIL MIDNIGHT. IN
ADDITION...AN AREA OF SHOWERS...WITH AN OCCASIONAL THUNDERSTORM...
OVER THE POTOMAC HIGHLANDS...WILL WEAKEN AS IT TRAVERSES THE AREA
OVERNIGHT.

MOTORISTS SHOULD BE CAUTIOUS WHEN VENTURING OUT OVERNIGHT. IT IS
MORE DIFFICULT TO RECOGNIZE FLOODED ROADWAYS OF STORM DEBRIS LAYING
IN ROADWAYS IN THE DARKNESS.

HTS
Local storm report, May 21, 10:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     HARPERS FERRY           39.33N 77.74W
05/21/2004                   JEFFERSON          WV   AMATEUR RADIO

            TREES DOWNED ON RT 340.

0935 PM     TSTM WND DMG     CHARLES TOWN            39.29N 77.86W
05/21/2004                   JEFFERSON          WV   AMATEUR RADIO

            TREES DOWNED.

0930 PM     TSTM WND DMG     RIPPON                  39.22N 77.90W
05/21/2004                   JEFFERSON          WV   AMATEUR RADIO

            TREES DOWNED

0915 PM     TSTM WND DMG     BERRYVILLE              39.15N 77.98W
05/21/2004                   CLARKE             VA   PUBLIC

            TREES DOWNED BLOCKING ROADS

0915 PM     TSTM WND DMG     BERRYVILLE              39.15N 77.98W
05/21/2004                   CLARKE             VA   AMATEUR RADIO

            POWERLINES DOWNED.

0910 PM     TSTM WND DMG     1 N BOYCE               39.11N 78.06W
05/21/2004                   CLARKE             VA   AMATEUR RADIO

            TREES DOWNED.

0900 PM     TSTM WND DMG     WINCHESTER              39.17N 78.18W
05/21/2004                   CITY OF WINCHESTER VA   AMATEUR RADIO

            BILLBOARD BLOWN 75 FT.

0900 PM     TSTM WND DMG     WINCHESTER              39.17N 78.18W
05/21/2004                   CITY OF WINCHESTER VA   AMATEUR RADIO

            POWERLINES DOWNED.

0840 PM     TSTM WND DMG     3 N CAPON BRIDGE        39.34N 78.44W
05/21/2004                   HAMPSHIRE          WV   TRAINED SPOTTER

            TREES DOWNED.

0840 PM     TSTM WND DMG     CAPON BRIDGE            39.30N 78.44W
05/21/2004                   HAMPSHIRE          WV   AMATEUR RADIO

            TREES DOWNED.

&&

MANNING

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baltimore

When
May 21, 10:45 PM EST
Where
Baltimore County, Brooklandville
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

A house fire was attributed to lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396555.